Benign Muscle Fasciculation & Seroquel, dopamine antagonists

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
AnxiouSteve
Guest
Posts: 4
Joined: Wed Nov 26, 2008 12:18 am
Gender: Male

Benign Muscle Fasciculation & Seroquel, dopamine antagonists

Postby AnxiouSteve » Fri Dec 12, 2008 5:06 pm

Hi all. About eight weeks ago I had a case of Benign Fasciculation Syndrome that set in about a day or so after some moderate irrational fear of NMD. At that point my Anxiety went from moderate to fantastic.

I saw a GP and a Neurologist who diagnosed me with 'Just Anxiety', and then I'm seeing a Psychiatrist (three visits thus far) who gave me Xanax (down to .125mg per day) and Seroquel (up to 150 mg/day). I've also started taking St. John's Wort under his supervision (though not necessarily with his blessing)

Today, both the Anxiety and the BFS is much improved, but not gone, though I wonder if seeing the Neurologist and getting a clean bill of health is not as responsible as any treatment for my improvement.

One possible side effect that my GF has started noticing is occasional bouts of Peripheral Limb Movement Syndrome-like effects while sleeping. She says it starts with my feet and progresses into my calves, thighs, and buttocks until my shoulders get in on the act. (For what it's worth I've also been having vivid dreams, the last of which I usually recall, and many of them are 'laced' with a dose of anxiety.)

So I saw the movie Awakenings (1990) the other day, where Robin Williams' character speculates that Encepholitis Lethargica, a condition that left patients in an indefinite catatonic state, was actually similar to a Parkinsonian Disorder taken to the extreme where all the extra movements manifest as no movement at all.

As anyone who saw the movie knows (SPOILER ALERT), he treated them with L-Dopa, a dopamine agonist used to treat Parkinson's, and they briefly awakened. As the treatment began to lose it's effect the patient (Robert Deniro) began experiencing paranoia, akesthesia, worsening 'nervous tics' (Deniro's character described himself as a collection of tics), and eventually the catatonia returned.

This got me thinking about Seroquel and my PLMS-like symptoms. Seroquel is a dopamine antagonist, basically the opposite of what Deniro's character got, and Seroquel is known to cause RLS. RLS patients often suffer from PLMD, and dopamine agonists are used to treat both.

Last night I even began having hypnic jerks which delayed my sleep for the first time since treatment, and I do believe my feet felt restless.

This got me thinking: Is a Dopamine Antagonist like Seroquel possibly a bad choice in treatment for someone like me, who's Anxiety was primarily triggered by Benign Fasciculations? If I am to believe that they were caused at least in part by Anxiety, then isn't this an involuntary movement of pyschological origin? Don't all antipsychotics like Seroquel list Involuntary Movements and / or Akesthesia as possible side effects?

Is it possible that the Fasciculations would have subsided had I taken a dopamine agonist plus an SSRI, or at least not taken Seroquel.


It's not that I mind the Seroquel. It helps my appetite, it helps me sleep every night but last, and I find it pleasantly sedating... I'm just wondering aloud about Dopamine and all forms of Myoclonus.

Dr. E. Seigle
Psychiatrist
Posts: 258
Joined: Sun Feb 10, 2008 2:35 pm

Re: Benign Muscle Fasciculation & Seroquel, dopamine antagonists

Postby Dr. E. Seigle » Sat Dec 13, 2008 1:10 pm

Hi AnxiouSteve,

You are correct that Seroquel can cause akathisia, a subjective feeling of restlessness that causes the feeling of needing to move about. However, Seroquel is not known to do this often, as it is a dopamine type 1 blocker primarily, with little of the dopamine type 2 blocking effect that is known to cause akathisia. It is the dopamine type 2 blocking mechanism is what could mimic Restless Legs Syndrome. I am not aware of it being a cause of Periodic Limb Movement Disorder. One type of abnormal movements that can occur rarely from the newer dopamine blockers (known as second generation dopamine antagonists) are called Tardive Dyskinesia, and these abnormal, involuntary movements almost always occur after extended periods of time (six months to several years) of the older, type 1 dopamine blockers. In addition, these movements occur only when the person is awake, so they would not be like the Periodic Limb Movement Disorder movements, that occur during sleep. If you and your provider are still concerned that the Seroquel is causing akathisia, medications for anxiety from another class could be considered. Klonopin or lorazepam, both benzodiazepines, might be good choices in lieu of the xanax and Seroquel. An SSRI is a reasonable choice as well, though some of these can occasionally cause akathisia and myoclonus as well. The fact that the Seroquel has been quite helpful to you will be something that you and your doctor will need to consider together in light of your concerns. Good luck.

E. Seigle MD


Return to “Psychiatric Topics”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.